Colorado, 2021

Hail and Damaging Winds in Colorado, May 2, 2021

May 2, 2021 · NWS BOU · 4 events in 4 counties and zones

Isolated severe thunderstorms developed over Adams and Morgan counties. The storms produced hail up to quarter size and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Isolated severe thunderstorms developed over Adams and Morgan counties. The storms produced hail up to quarter size and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 2, 2:03 AM MST, 7 hours 26 minutes earlier.

Area forecast discussion, May 2, 2:03 AM MST, 7 hours 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
303 AM MDT Sun May 2 2021

.SHORT TERM...(Today and tonight)
Issued at 234 AM MDT Sun May 2 2021

The early summer prelude is now over as we head into a more
robust typical spring day in Colorado. This means heavy snow in
the mountains and severe storms across the plains. Gotta love
Colorado weather! The culprit will be an upper level trof which
will slowly move towards Colorado today and then moving into far
Western Colorado tonight with weak to moderate QG ascent spreading
over the area. In addition, a weak frontal boundary and deepening
low pressure across southeast Colorado with result in increasing
north to northeast low level flow over the Front Range and
northeast plains this afternoon. Should see enough heating this
morning and along with increasing dewpoints into the 40s to
generate 800-1500j/kg of surface based CAPE this afternoon. In
addition, mid level flow of 25- 40kt to provide ample shear for
potential for severe storms over portions of the plains. Appears
main impact will be marginal hail up to 1 inch in diameter and
damaging winds to 70 mph. The initial convection morphs into line
of storms across the plains during the afternoon. Temperatures
will be cooler today behind the front with readings in the 60s and
70s further south.

Once the initial line of storms passes, a secondary push of cold air
ushers in behind it with increasing upslope flow over the Front
Range. This will result in a more stratiform precipitation event
developing this evening and continuing overnight. Forecast
soundings become saturated with precipitable water values ranging
from .60-.75 of an inch. QPF values from models generally from
.5" to 1.0" of liquid through tonight, highest from Denver south
and west over the Foothills and western portions of the Palmer
Divide. Less rainfall expected over the far northeast plains,
which is further removed from the upslope component and dynamical
forcing. See more on the hydrology impact to the burn scars in the
hydro section below.

As for the mountains, still look some heavy snow develops this
evening with the deepening upslope flow and colder temperatures.
Snow level will lower to around 7000ft later tonight. Will be
upgrading the winter storm watch over the higher mountains, mainly
along the Continental Divide and higher east slopes. Could see
snow over the higher foothills but overall impacts appear to be
more minimal.

.LONG TERM...(Monday through Saturday)
Issued at 234 AM MDT Sun May 2 2021

Rain and snow will continue through at least the first half of
the day Monday, with moist, 15-20kt north/northeast upslope flow
entrenched over the region. Cooler air is also expected to filter
into the area, which should drop snow levels down to 6500-7000
feet by the morning hours. Precipitation should gradually wind
down and contract towards the higher elevations during the
afternoon and evening hours as our trough weakens and lifts east
out of the region, taking the better synoptic scale forcing and
upslope flow along with it. Enough moisture lingers over the
higher terrain to have at least a few snow showers leftover
tomorrow night. As discussed in the short term section above,
Winter Storm Warnings for the mountains will run through tomorrow
evening. Though snow levels do fall Monday, there's not a whole
lot of support for advisories for the Foothills zones and so we'll
stick with just the headlines for the mountains.

Northwest flow aloft in the wake of the first shortwave will keep
temperatures relatively cool again for Tuesday. Temperatures will
warm to the upper 50s or low 60s. A weak shortwave embedded in
the flow should provide just enough lift for some scattered
showers, particularly across the higher terrain. Yet another
shortwave tracks through Wednesday with more scattered showers
possible, this time focused more towards our far northeast.

The pattern (temporarily) flips back to warm and dry to end the
work week, with ridging building in across the region by Thursday.
Thursday should see a return to near or above normal temperatures
with highs back in the upper 60s to low 70s. Friday will likely
be the warmest day of the week under southwest flow while 700mb
temperatures increase to 10-13C. We should make a run at another
80 degree day across most of the plains/urban corridor with only a
few clouds around.

The above normal temperatures are short-lived as another system
tracks into the forecast area sometime next weekend. There
continues to be a very large spread in the time of arrival with
this storm... with some guidance bringing impacts by Saturday and
others waiting until the weekend ends. We have plenty of time to
iron out those details so for now we'll lean towards an NBM/MOS
blend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday
night) Issued at 234 AM MDT Sun May 2 2021

Initially VFR this morning, then scattered showers and
thunderstorms developing between 19-21z through 23z with
potential ILS conditions and wind gusts up to 40kt with storms.
Showers will then become more of a widespread light rain by this
evening with IFR/MVFR conditions developing and continuing
through the night. Surface winds will increase from the north and
northeast this afternoon and evening up to 25kt.

&&

.HYDROLOGY...
Issued at 234 AM MDT Sun May 2 2021

There is some concern for flash flooding in the burns scars with
increasing precipitable water values this afternoon and developing
upslope flow. Initial convection over the foothills still could
drop a quick .25-.50 of water but storm motions appear to be
moving enough not to result in an elevated threat of flooding. By
this evening, event becomes more stratiform with a light to
moderate rain event. The higher foothills and portions of the
higher burn scars will then see snowfall with an even lesser
impact for flooding. The highest potential for any flooding would
be over the Calwood burn with potential for more heavier rainfall
through the night. Will not be issuing any flash flood watches for
this event at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to midnight MDT
Monday night for COZ033-034.

&&

SHORT TERM...Entrekin
LONG TERM...Hiris
AVIATION...Entrekin
HYDROLOGY...Entrekin
Hazardous weather outlook, May 2, 8:48 AM MST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
948 AM MDT Sun May 2 2021

COZ030>051-031600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
948 AM MDT Sun May 2 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms are developing over the mountains and
foothills already today, and convection will increase by the early
afternoon. Scattered storms will spread over the plains through
the afternoon and early evening, with potential for damaging winds
up to 70 mph and hail up to one inch in diameter. There is a
marginal threat for flash flooding if strong thunderstorms track
over the burn areas as up to a half of an inch of rain is
possible.

Precipitation will become more widespread over the lower
foothills and adjacent plains this evening. Through tonight,
expect heavy snowfall over the higher mountains along and east of
the Continental Divide, some mix of rain and snow for the
foothills, and persistent rain showers across the plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Rain and snow will continue Monday and gradually end by Monday
night. Scattered showers are possible Tuesday and Wednesday with
temperatures near or below normal. Warmer and drier weather is
expected Thursday and Friday before another storm system arrives
next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm across the plains. Reports
of hail, damaging wind, flooding and heavy snow will be
appreciated.

The radar

The Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Boulder

When
May 2, 9:29 AM MST
Where
Boulder County, 2.99 mi ENE of Nederland
Measured
0.75 in hail
Reported by
Public
Coordinates
39.990, -105.450

Thunderstorm Wind, Denver

When
May 2, 10:47 AM MST
Where
Denver County, 13.11 mi ENE of (Den)denver Intl Arp
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
39.870, -104.670

Thunderstorm Wind, Adams

When
May 2, 10:50 AM MST
Where
Adams County, 1.74 mi ENE of Denver Front Range A
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
39.790, -104.520

Hail, Morgan

When
May 2, 12:05 PM MST
Where
Morgan County, 2.1 mi NE of Ft Morgan Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.350, -103.770

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953687, 953689, 953690, 953688.